Wyoming, 2014High Wind in Wyoming, September 30, 2014
September 30, 2014 · NWS CYS · 5 events in 3 counties and zones
Strong westerly winds developed over southeast Wyoming in the wake of an intense low pressure system over the western Dakotas. Sustained winds of 40 mph or higher with occasional gusts of 50 to 60 mph were observed through the wind prone areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds developed over southeast Wyoming in the wake of an intense low pressure system over the western Dakotas. Sustained winds of 40 mph or higher with occasional gusts of 50 to 60 mph were observed through the wind prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 30, 3:05 AM MST, 50 minutes earlier.
Area forecast discussion, Sep 30, 3:05 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
405 AM MDT TUE SEP 30 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM MDT TUE SEP 30 2014
LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER THE NEBRASKA PANHANDLE
WILL CONTINUE ITS TRACK NORTHEAST INTO THE PLAINS THE REST OF THIS
MORNING. MOST RAIN SHOWER ACTIVITY WILL BE OVER THE NORTHERN
NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. GENERALLY A QUARTER
TO HALF INCH OF ADDITIONAL RAINFALL CAN BE EXPECTED THROUGH MID
MORNING AS THE RAIN SHIELD LIFTS NORTHEASTWARD ALONG WITH THE
LOW. COULD SEE ADDITIONAL RAIN SHOWERS DEVELOP IN THE WESTERN CWA
THIS AFTERNOON AND COOL AIR ALOFT AND MORNING SUNSHINE
DESTABILIZES THE BOUNDARY LAYER. NOT EXPECTING MUCH IN THE WAY OF
MEASURABLE PRECIPITATION THIS AFTEROON WITH MAINLY ISOLATED
SHOWERS. CAN NOT RULE OUT A FEW LIGHTNING STRIKES BUT GENERALLY
LOOKING FOR SHOWERS IF ANYTHING.
HIGH WIND WARNING REMAINS IN EFFECT FOR WIND PRONE AREAS OF
SOUTHEAST WYOMING. WINDS HAVE INCREASED OVER THE LAST SEVERAL
HOURS WITH A FEW SITES CLOSE TO HIGH WIND WARNING SPEEDS. LOOKING
MARGINAL AT BEST TO HIT HIGH WIND WARNING AT THIS POINT...BUT
CLOSE ENOUGH TO KEEP THE WARNING GOING FOR NOW. THE OTHER WIND
CONCERN IS INTO THE NORTHERN NEBRASKA PANHANDLE. 40 TO 50 KT WINDS
WILL BE IN PLACE NOT TOO FAR OFF THE SURFACE THIS MORNING. AS LOW
PRESSURE WRAPS UP SOME OF THESE WINDS WILL MAKE THEIR WAY TO THE
SURFACE SO ISSUED A WIND ADVISORY FOR THE NORTHERN PANHANDLE
THROUGH EARLY AFTERNOON. TOUGH CALL WITH SO MUCH CLOUD COVER
AROUND THIS MORNING BUT THEN AGAIN ALLIANCE REPORTED A WIND GUST
OVER 60 MPH AT 3 AM.
SHORTWAVE WILL DROP ACROSS THE AREA WEDNESDAY. THIS WAVE SHOULD
BRING SOME SHOWERS AND A FEW THUNDERSTORMS WEDNESDAY...AT LEAST
GIVEN THE EXPECTED TRACK. HIGHEST CHANCES FOR MEASUREABLE RAIN
LOOKS TO BE NEAR THE COLORADO BORDER. SKIES WILL CLEAR OUT FROM
WEST TO EAST WEDNESDAY NIGHT WITH SUNNY SKIES FOR THURSDAY UNDER
NORTHWEST FLOW ALOFT.
.LONG TERM...(THURSDAY NIGHT THROUGH NEXT MONDAY)
ISSUED AT 315 AM MDT TUE SEP 30 2014
ALL LONG RANGE MODELS SHOW QUIET WEATHER FOR THE EXTENDED WITH NO
CONCERNS THROUGH NEXT WEEKEND. PERSISTENT DRY NORTHWESTERLY FLOW
WILL CONTINUE ACROSS THE AREA THROUGH THE PERIOD. JET STREAM WILL
RETREAT NORTHWARD TOWARDS THE CANADIAN BORDER WITH ONLY ONE WEAK
WAVE EXPECTED TO IMPACT THE AREA ON SUNDAY...WHICH WILL RESULT IN
THE POLAR JET STREAM DIGGING A LITTLE FURTHER SOUTH INTO THE
CENTRAL PLAINS...BRIEFLY. NO PRECIPITATION IS EXPECTED THROUGH THE
PERIOD WITH POP BELOW 10 PERCENT AND EVEN AROUND ZERO PERCENT FOR
SEVERAL DAYS. A SLOW WARMING TREND IS EXPECTED INTO THIS WEEKEND
WITH DAYTIME HIGHS SLIGHTLY ABOVE NORMAL FOR THIS TIME OF THE
YEAR. HIGHS IN THE MID 60S TO MID 70S ARE EXPECTED ON
SATURDAY...WARMEST OVER THE HIGH PLAINS. TEMPERATURES WILL BE
SLIGHTLY COOLER ON SUNDAY AS A WEAK WAVE AND ASSOCIATED FRONT
ALOFT PUSH ACROSS THE AREA...BUT ABOVE AVERAGE TEMPS WILL CONTINUE
INTO EARLY NEXT WEEK. BREEZY CONDITIONS CAN BE EXPECTED ON MOST
DAYS...WHICH IS TYPICAL OF PROGRESSIVE NORTHWEST FLOW ALOFT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH TUESDAY NIGHT)
ISSUED AT 235 AM MDT TUE SEP 30 2014
STRONG SURFACE LOW PRESSURE WILL CONTINUE TO MOVE NORTHWARD THIS
MORNING...WITH THE CENTER OF THE LOW JUST PASSING THROUGH ALLIANCE
AT THIS HOUR. RAINFALL HAS SLOWLY DECREASED IN INTENSITY...WITH
MAINLY LIGHT TO MODERATE RAINFALL EXPECTED TO PERSIST NORTHEAST OF A
LINE EXTENDING FROM KDGW TO KSNY. BY SUNRISE...THIS AREA OF RAIN
IS EXPECTED TO BE NORTH OF KSNY AND KAIA WITH CONDITIONS IMPROVING
TO VFR. STRONG GUSTY WINDS ARE EXPECTED BEHIND THIS LOW AS IT
TRACKS NORTH OF THE AREA TODAY...WITH GUSTS UP TO 55 MPH POSSIBLE.
IFR CONDITIONS WILL GRADUALLY IMPROVE TO MVFR THIS MORNING ACROSS
WESTERN NEBRASKA...WITH VFR OVER SOUTHEAST WYOMING.
&&
.FIRE WEATHER...
ISSUED AT 404 AM MDT TUE SEP 30 2014
LOW PRESSURE WILL MOVE INTO THE NORTHERN PLAINS TODAY. WINDY
CONDITIONS WILL PREVAIL OVER FORECAST AREA AS THE PRESSURE
GRADIENT INCREASES THIS MORNING. RAIN SHOWERS WILL BE FOUND
OVER NORTHERN NEBRASKA PANHANDLE AND INTO EAST CENTRAL WYOMING
EARLY THIS MORNING BUT SHOWERS WILL MOVE TO THE NORTHEAST BY
THIS AFTERNOON. A FEW ISOLATED AFTERNOON SHOWERS POSSIBLE FOR
SOUTHEAST WYOMING THIS AFTERNOON. ANOTHER QUICK MOVING SYSTEM WILL
BRING SOME RAIN SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY.
OTHERWISE A DRY WEEK WITH WARMING TEMPERATURES THE LATTER HALF OF
THE WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON MDT TODAY FOR WYZ106-110-116-117.
NE...WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR NEZ002-003-095-
096.
&&
SHORT TERM...SML
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...SMLHazardous weather outlook, Sep 29, 8:36 PM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
936 PM MDT MON SEP 29 2014
NEZ002-003-019>021-054-055-095-096-010345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
936 PM MDT MON SEP 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT. RAINFALL
WILL BE HEAVY AT TIMES...WITH AN ADDITIONAL ONE TO TWO INCHES
POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS WILL TAPER OFF TUESDAY MORNING. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS TUESDAY AFTERNOON AND WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE MOVES EAST THROUGH THE REGION. OTHERWISE...A GRADUAL
DRYING TREND IS EXPECTED THROUGH LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER REPORTS
OF HEAVY RAINFALL WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101>119-010345-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
936 PM MDT MON SEP 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TONIGHT.
ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE FORECAST.
LIGHT SNOW IS EXPECTED OVER THE SNOWY AND SIERRA MADRE RANGES
TODAY WITH A COUPLE OF INCHES POSSIBLE ABOVE 8500 FEET.
STRONG WEST WINDS WILL DEVELOP LATER TONIGHT FOR THE WIND PRONE
AREAS OF SOUTHEAST WYOMING. A HIGH WIND WARNING IS IN EFFECT FOR
ARLINGTON...BORDEAUX AND THE SOUTH LARAMIE RANGE FROM MIDNIGHT
TONIGHT THROUGH TUESDAY MORNING. GUSTS OF 50 TO 60 MPH WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STRONG WINDS WILL DIMINISH BY MIDDAY TUESDAY. LIGHT SNOW WILL
CONTINUE OVER THE MOUNTAINS LATE TUESDAY AND INTO WEDNESDAY WITH
ADDITIONAL LIGHT ACCUMULATIONS EXPECTED.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES EAST THROUGH THE
REGION. OTHERWISE...A GRADUAL DRYING TREND IS EXPECTED THROUGH
LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
High Wind, North Snowy Range Foothills
- When
- September 30, 3:55 AM MST to 6:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- September 30, 4:00 AM MST to 5:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- September 30, 5:00 AM MST to 6:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- September 30, 5:00 AM MST to 6:30 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- September 30, 5:25 AM MST to 5:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Kansas, September 30, 2014$1.1 million · 1 in hail · 2 events
- Flash Flooding in Nebraska, September 30, 2014$80,000 · 2 events
- Hail and Damaging Wind in Kansas, September 30, 20142.5 in hail · 3 events
- Dense Fog in Virginia, September 30, 20141 event
- Damaging Wind in Washington, September 30, 2014$2,000 · 53 kt wind · 1 event
- Tornado in South Dakota, September 30, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538402, 538404, 538407, 538408, 538403.